West Virginia, 2022

Damaging Wind in West Virginia, June 8, 2022

June 8, 2022 · NWS RNK · 1 event in 1 county or zone

A cold front triggered a few thunderstorms across southeast West Virginia. One storm in Greenbrier County produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front triggered a few thunderstorms across southeast West Virginia. One storm in Greenbrier County produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 8, 9:50 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 8, 9:50 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1050 PM EDT Wed Jun 8 2022

.SYNOPSIS...
Cold front moves through the area late tonight and offshore on
Thursday followed by a break in the humidity and dry weather
under high pressure. Another low pressure system and the chance
for more showers and thunderstorms arrives in the Mid Atlantic
region for Friday night and Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1040 PM EDT Wednesday...

Just enough instability and low level convergence to keep
showers/few storms around into the overnight mainly closer to
the central Appalachians and the front, with isolated coverage
more to the piedmont. A high concentration of moisture in the
airmass as precip waters still running 1.5 to 2.0 inches, so
any storms could drop a quick inch in less than an hour.

Overall, severe threat is easing up given loss of heating and
steep low level lapse rates, but some cloud to ground lightning,
wind gusts to 30-40 mph and small hail not out of the question
til midnight-1am over toward the Greenbrier/Alleghanys of Va
corridor.

Previous discussion...

Reduced shower activity tonight and a quiet Thursday...

Most storms have subsided in our forecast area. A handful of
smaller cells are still hanging around, and within those
showers, rain will be heavy for short periods.

A low pressure system moving into the Ohio Valley tonight will
develop additional storms and showers. These will reach as far
south as the central Appalachians. This may create some strong
storms with high rain rates in the northern reaches of our CWA
close to the Alleghany Front and in the mountains of
southeastern WV. Areal coverage and intensity of showers and
thunderstorms will diminish through the night.

By Thursday morning expect conditions to be dry with clearing
skies. Behind the front it will be breezy during the day.
Temperatures will only be a few degrees cooler than Wednesday
with highs in the 70s and low 80s. However, it will feel much
cooler as dewpoints will dive 10-15 degrees.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 1225 PM EDT Wednesday...

Confidence is high for drier weather during Thursday night and
Friday, but more showers and thunderstorms may follow afterward.

High pressure will nose southeastward into the Mid Atlantic during
Thursday night. Drier air should allow temperatures to drop into the
50s by Friday morning, and a few upper 40s may be possible in the
sheltered mountain valleys if the winds go calm. As the high slides
offshore during Friday afternoon, a shortwave trough and an
accompanying wave of low pressure should approach the Appalachian
Mountains. Scattered showers and thunderstorms could arrive during
Friday evening into Friday night, but the models disagree on the
coverage and other details to make it difficult to justify likely
probabilities of precipitation.

Lingering showers may continue into Saturday as the wave of low
pressure reaches the coast. If this wave of low pressure does not
move offshore as quickly by Saturday afternoon, there may be a
chance of thunderstorms developing across the Piedmont until drier
air arrives from the west to drop the instability. Eventually, high
pressure should enter on Saturday night to halt the chances of
rain.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 1225 PM EDT Wednesday...

Confidence is increasing on a warming trend for early next week.

A broad upper level ridge will drift eastward from the southern
Plains on Sunday. It is projected to increase in amplitude by Monday
over the lower Mississippi River Valley and hold firm through
Wednesday. As a result, the increasing heights aloft will start a
warming trend across the Mid Atlantic. Temperatures could climb into
the 90s east of the Blue Ridge starting on Monday. As the heat
returns, the daily threat of showers and thunderstorms should
increase. However, confidence is very low regarding where to place
any chances of showers and thunderstorms given the substantial
disagreement among the models trying to depict the location and
timing of any convection.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
As of 845 PM EDT Wednesday...

Mostly VFR conditions throughout the TAF valid period. Isolated
thunderstorms will continue for the first half of tonight,
clearing from our area close to midnight. These storms will have
heavy rain, and thus within them vsby will be greatly reduced.
Cigs remain VFR for the forecast period, and by Thursday morning
clearing will start to occur, leading to mostly clear skies by
late afternoon Thursday.

With drastically lowered dewpoints behind the front, not
expecting fog. Winds will pick up behind the front, gusting
20-30 kts from the northwest during the day Thursday.

Above average confidence in this forecast scenario.

Extended Aviation Discussion...

VFR conditions and high pressure are forecast Thursday night.

The next chance of showers and thunderstorms and associated MVFR
conditions will be Friday night and Saturday.

Dry weather and high pressure are expected for Sunday and
Monday. The only exception will be late night and early morning
fog in the usual valleys.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...PW/VFJ/WP
SHORT TERM...PW
LONG TERM...RR
AVIATION...AMS/VFJ
Hazardous weather outlook, Jun 8, 8:22 PM EST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
922 PM EDT Wed Jun 8 2022

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-100130-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
922 PM EDT Wed Jun 8 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms tonight. Heavy rain and strong
winds will be the primary threats. Storms will begin to diminish
before midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 8, 6:05 PM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     3 WSW WOODLAWN          36.70N 80.86W
06/08/2022                   CARROLL            VA   BROADCAST MEDIA

            TREE BLOWN DOWN NEAR COURTLAND CIRCLE.

&&

WP
Local storm report, Jun 8, 7:05 PM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     1 SE WESTOVER HILLS     36.59N 79.44W
06/08/2022                   CITY OF DANVILLE   VA   PUBLIC

            TREES, LIMBS, AND POWER LINES DOWN. TIME
            ESTIMATED BY RADAR.

&&

WP
Special weather statement, Jun 8, 8:40 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
940 PM EDT Wed Jun 8 2022

VAZ035-090215-
Amherst VA-
940 PM EDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of
Amherst County through 1015 PM EDT...

At 939 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pleasant View, or near Forks Of Buffalo, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amherst...
Forks Of Buffalo...
Clifford...
Pleasant View...
Falconerville...
New Glasgow...
and Lowesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3780 7912 3778 7911 3779 7909 3778 7907
      3772 7907 3770 7903 3770 7899 3768 7898
      3768 7897 3767 7897 3762 7894 3747 7914
      3758 7932 3781 7914
TIME...MOT...LOC 0139Z 219DEG 25KT 3759 7917

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WP
Special weather statement, Jun 8, 9:48 PM EST, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1048 PM EDT Wed Jun 8 2022

NCZ002-003-019-090315-
Surry NC-Wilkes NC-Alleghany NC-
1048 PM EDT Wed Jun 8 2022

...Strong thunderstorms will impact portions of
Alleghany, western Surry and Wilkes Counties in northwestern North
Carolina through 1115 PM EDT...

At 1048 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Twin Oaks to near Halls Mills to near Darby.
Movement was east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Sparta...
Ronda...
Traphill...
and Boomer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3606 8140 3608 8143 3607 8144 3609 8146
      3611 8153 3627 8131 3636 8128 3636 8125
      3638 8124 3641 8127 3656 8122 3657 8104
      3656 8076 3628 8084 3604 8119
TIME...MOT...LOC 0248Z 267DEG 21KT 3653 8116 3627 8122 3613 8144

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RR
Special weather statement, Jun 8, 10:18 PM EST, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1118 PM EDT Wed Jun 8 2022

NCZ002-003-019-020-VAZ015-016-032-090345-
Yadkin NC-Surry NC-Wilkes NC-Alleghany NC-Grayson VA-Patrick VA-
Carroll VA-
1118 PM EDT Wed Jun 8 2022

...Strong thunderstorms will impact portions of
eastern Alleghany, Surry, Wilkes and northwestern Yadkin Counties in
northwestern North Carolina, Carroll, southeastern Grayson and
southwestern Patrick Counties in southwestern Virginia and the City
of Galax through 1145 PM EDT...

At 1118 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fries to Roaring Gap to Wilkesboro Reservoir.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Airy...
Galax...
North Wilkesboro...
Elkin...
Wilkesboro...
Fairview...
and Flat Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3606 8140 3638 8117 3671 8111 3687 8059
      3643 8052 3606 8096 3605 8139
TIME...MOT...LOC 0318Z 261DEG 27KT 3671 8101 3638 8097 3611 8128

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RR
Special weather statement, Jun 8, 10:25 PM EST, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1125 PM EDT Wed Jun 8 2022

WVZ043-507-508-090400-
Western Greenbrier WV-Summers WV-Eastern Greenbrier WV-
1125 PM EDT Wed Jun 8 2022

...Strong thunderstorms will impact portions of
Greenbrier and northeastern Summers Counties through MIDNIGHT EDT...

At 1124 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Summersville to Rainelle
to 10 miles west of Dry Creek. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Renick...
Sandstone...
Falling Spring...
and Asbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3823 8037 3811 8036 3805 8026 3804 8018
      3790 8021 3773 8092 3775 8092 3777 8089
      3782 8094 3787 8081 3787 8075 3795 8081
      3799 8077 3803 8080 3803 8083 3806 8080
      3805 8084 3810 8083 3808 8071 3827 8044
TIME...MOT...LOC 0324Z 276DEG 38KT 3825 8073 3796 8080 3783 8141

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RR

The radar

The Charleston,WV radar (KRLX), 92 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
June 8, 10:30 PM EST
Where
Greenbrier County, East Rainelle
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.970, -80.770

A few trees were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034978.